Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
NicoleLeigh724

Spironolactone, melasma, and other weird stuff

Recommended Posts

Hi everyone!

So after being on the same birth control (Sprintec) for a few years, I started developing melasma about 2 years ago. I went to my OBGYN, who recommended that I try switching pills (to Nortrel). Horrible mistake. The melasma didn't clear up, but after about 4 months, I started developing horrible cystic acne. I was a bit dense, and couldn't figure out what was happening. (And of course the derm I was seeing just threw topical after topical at me, to no avail.) Finally, I realized that it was likely the pill causing it, so after a year of Nortrel, I switched back to Sprintec and also started taking spironolactone. Well, this worked great for my acne and oiliness. Now, a year later, I literally have no acne whatsoever.

The problem is though, that about 5 months ago my melasma started getting horribly worse. I also noticed that my hair was a lot thinner than I remember.

I went to another doctor, who ordered a blood test. Not surprisingly, my hormones were a little off, particularly my sex hormone-binding globulin (SHBG) (which I've read is common for someone taking the combo of meds I was on).

About a week ago, I got so fed up with it all I decided I wanted to stop everything. (I know it's likely the BC causing my melasma, but since my hormones are obviously out of whack, I want to see what my body is like with no meds before I decide if I want to stay on spiro or not.) So, I went from taking 50 mg spiro every other day to nothing for a week. I also plan on stopping my BC in a month, once I've finished my next pack (which is also coincidentally after my wedding).

So my questions for you all:

1) Did any of you notice hair loss/melasma while on spiro? And did it resolve once you stopped?
2) For those of you who stopped spiro, what side effects did you notice? For example, I just started spotting/having cramps today, a week before I'm supposed to get my period on the pill. I'm assuming it's related to stopping spiro, but I can't find anything online to support that!

Also, I know I should probably be asking a doctor about this but to be honest, I have yet to find one who I really trust. They all seem to just want to write an rx and get me out of there, and never really take the time to listen! |::doubt:

Link to comment
Share on other sites

This is one year late... But maybe it'll give insight to someone else who is looking for answers, just like how I came across this! 

My history with spironolactone... I have had acne for all of my teenage years and adult life. I'm in my early thirties now and still have acne. I get the big zits around the jawline as well as those little bumps that never quite form a zit but never go away. I've tried all the over the counter topical creams as well as prescription ointments. Nothing worked. I even did the antibiotics and tried acupuncture and herbal medicine. I've never been on oral birth control before but have had the Mirena Iud (no longer on that). 

Anyway, to make a long story short, I went to the dermatologist to see what else I can do about my acne and she prescribed Spiro to me. 50mg to be taken twice a day. It took 2 months before it started working and it really worked! Everyday my face became clearer and clearer and with the help of retinol my scars were fading too. It was a dream come true!

Until I noticed a little shadow mustache appearing. Yep, I got upper lip melasma. I asked the dermatologist and she said the retinol would clear it up as well. It didn't. It persisted. I found it strange that I would get it out of nowhere since I'm really vigilant about sun protection and such. So I started reading and came across threads and Post about others who experienced similar side effects of taking Spiro. 

I have since stopped taking Spiro. I am hoping the melasma will clear on its own accord soon and will continue to apply retinol. However, the acne is returning... :(

I had to think about which I'd rather have... A "mustache" or acne. Right now id much rather get rid of the melasma and deal with acne another way. So sad that this happened because for once in my life I had clear skin and was starting to gain more confidence.. But my body decided, "she's gaining too much confidence give her a 'stache". :(

 

Link to comment
Share on other sites

Im dealing with the same thing. Finally after a year on 75mg spiro I added an antibiotic and Ive had great results. I honestly never got clear on the spiro alone. So this summer I started noticing the mustache too. I read some other people associating it with spiro. My derm says thats not it but Im not sure. So I lowered the dose to 50mg and started using 100spf on mustache. It is fading. I also got a rx of Tri-luma. Now three weeks after lowering my spiro my face is breaking out. So depressing.

Link to comment
Share on other sites

Hey gocards1, so sorry to hear the ol' acne is returning. Yep, I'm pretty much only taking Spiro once a week (one 50mg tab) as I've read some people lowering the dose as "maintenance" to keep their skin clear. Those lucky bastards... My acne is coming back and coming back strong. I'm getting the bit zits around my jawline just like I used to. the melasma on my upper lip is fading veeeeeery slowly, but fading nevertheless! so I am pretty sure that it was the Spiro causing it, regardless if what your derm may say... 

My dermatologist had recommended I go in birth control like Yaz along with the Spiro, but to be honest, I already take anti depressants and even though they say it doesn't affect my depression or counteract with the zoloft, I just don't feel comfortable taking all those meds. Even for the sake of clear skin. That's why I was so excited when the Spiro actually worked on its own! 

Now it's back to square one. I do hope you have better luck in this acne journey! 
 

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.



  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×